Alert archive / Oregon / Frost Advisories in 2016

Frost Advisory 5, NWS Medford, OR

June 18, 2016Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this frost advisory at Jun 18, 2016, 2:46 AM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Jun 19, 2016, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2016, 2:46 AM PDT (09:46 UTC)
In effect from
Jun 19, 2016, 2:00 AM PDT
Expired
Jun 19, 2016, 9:00 AM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS76 KMFR 180946
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
246 AM PDT SAT JUN 18 2016

CAZ083-084-ORZ029>031-182300-
/O.NEW.KMFR.FR.Y.0005.160619T0900Z-160619T1600Z/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...DORRIS...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
246 AM PDT SAT JUN 18 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY. 

* TEMPERATURE...LOW TEMPERATURES DROPPING TO NEAR FREEZING.

* LOCATIONS INCLUDE...PORTIONS OF THE KLAMATH BASIN INCLUDING
  NORTHERN CALIFORNIA, EAST OF THE CASCADES, AND MOSTLY NORTHERN
  PORTIONS OF KLAMATH AND LAKE COUNTY.

* IMPACTS...FROST MAY DAMAGE OR KILL SENSITIVE VEGETATION.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
SVEN
2 follow-up statements
504 
WWUS76 KMFR 181433
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
733 AM PDT SAT JUN 18 2016

CAZ083-181545-
/O.CAN.KMFR.FR.Y.0005.160619T0900Z-160619T1600Z/
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
733 AM PDT SAT JUN 18 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FROST
ADVISORY. 

$$

CAZ084-ORZ029>031-191600-
/O.CON.KMFR.FR.Y.0005.160619T0900Z-160619T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...DORRIS...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
733 AM PDT SAT JUN 18 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
   SUNDAY...

* TEMPERATURE...LOW TEMPERATURES DROPPING TO NEAR FREEZING.

* LOCATIONS INCLUDE...PORTIONS OF THE KLAMATH BASIN INCLUDING
  NORTHERN CALIFORNIA...EAST OF THE CASCADES...AND MOSTLY
  NORTHERN PORTIONS OF KLAMATH AND LAKE COUNTY.

* IMPACTS...FROST MAY DAMAGE OR KILL SENSITIVE VEGETATION.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON
342 
WWUS76 KMFR 191555
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
855 AM PDT SUN JUN 19 2016

CAZ084-ORZ029>031-191700-
/O.EXP.KMFR.FR.Y.0005.000000T0000Z-160619T1600Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...DORRIS...BEATTY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
855 AM PDT SUN JUN 19 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jun 17, 11:15 PM PDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 11:15 PM PDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1115 PM PDT FRI JUN 17 2016

Aviation Discussion updated

.UPDATE...
The forecast has been updated for tonight through Saturday to
refine timing of precipitation probabilities and to attempt to
better hone in on expected additional amounts.

&&

.DISCUSSION...
Showers and a few isolated thunderstorms this evening have
continued to add to storm total rainfall amounts across the area
as an elongated frontal boundary continues to linger from Northern
California into the Upper Columbia River Basin. The primary band
of precipitation this evening has been from central and eastern
Siskiyou County north-northeastward along and near the Cascades
and across Klamath County, where many areas have had around a
quarter of an inch of rain in the last 6 hours.

Short term model guidance continues to indicate an overall
increase/surge in precipitation around midnight onto the west side
in Jackson and Eastern Douglas Counties where an additional 0.10"
to 0.40" is expected, least western most valley areas and most
eastern most valley areas of the West Side. In the Siskiyous,
Cascades, Klamath County, and Western Modoc and Lake Counties an
additional 0.30" to 0.70" is expected. This will push some areas
from the Cascades and east side to totals for this month above
normal for the entire month of June.

Saturday morning precipitation is expected to wane with time, and
by afternoon we'll begin our rebound back toward summer-like
weather. By Sunday afternoon we'll be back to normal calendar day
temperatures, and then highs on Monday are likely to be about 10
degrees above normal with plenty of 80s and 90s in the valleys.
BTL

&&

.AVIATION...For the 18/06Z TAF cycle...
A frontal band will bring light to moderate rainfall tonight from
east of Roseburg and Grants Pass eastward to about Lakeview and the
Modoc Plateau, shifting eastward Saturday morning. This band of rain
will contain MVFR to local IFR within in it as well as total
mountain obscurations. Elsewhere VFR is generally expected, though
any localized clearing will result in MVFR to IFR. Conditions will
improve during the course of Saturday morning, with VFR expected all
areas by afternoon. BTL

&&

.MARINE...Updated 700 PM PDT Fri 17 June 2016...
A broad area of low pressure centered offshore will continue to
bring a chance of showers with light seas and northerly winds
through tonight. North winds and wind dominated seas increase this
weekend as a thermal trough deepens along the coast. It will likely
take until Saturday evening for Small Craft Advisory thresholds to
be met in the outer waters south of Cape Blanco and until Sunday
morning over the remainder of our waters. An area of Gales is
expected in the outer waters south of Gold Beach as winds reach a
peak Sunday evening. Advisory level conditions are likely to precede
this Gale elsewhere and could follow early next week as the thermal
trough moves inland. /FB

&&

.PREV DISCUSSION... /Issued 542 PM PDT FRI JUN 17 2016/

DISCUSSION...Isolated thunderstorms are traveling up the Highway
97 corridor in Klamath County. There were also some lightning
strikes over southern Douglas County near the Umpqua Divide. In
addition, the last 2 runs of the short term HRRR model show hefty
amount of precipitation for Medford and Ashland area overnight. I
have updated the grids to expand thunderstorm area into the
Klamath and Tulelake Basins, as well as eastern and southern
Douglas County, but left Roseburg and the Rogue Valley out of the
thunderstorm area. I also increased QPF forecast for Jackson
County tonight. /FB

&&

.PREV DISCUSSION... /Issued 130 PM PDT FRI JUN 17 2016/

DISCUSSION...17/12Z NAM/GFS/EC IN.

LOTS OF LIGHT SHOWERS OVER THE WEST SIDE AND NEAR EAST SIDE THIS
AFTERNOON...WHICH IS ASSOCIATED WITH A SHORT WAVE EMBEDDED IN
SOUTHERLY FLOW ALOFT AHEAD OF AN OFFSHORE LONG WAVE TROUGH.

MORE WAVES WILL FOLLOW TONIGHT AS THE LONG WAVE TROUGH EDGES
CLOSER TO SHORE. EXPECT MORE ROUNDS OF SHOWERS DURING THAT
INTERVAL...AND POSSIBLY ISOLATED THUNDERSTORMS AS WELL.

THE TROUGH WILL MOVE ONSHORE SATURDAY MORNING AS A STRONG SHORT
WAVE MOVES THROUGH IT...AND THIS WILL BRING ANOTHER ROUND OF
STRONGER SHOWERS TO THE AREA.

ONCE THE TROUGH KICKS OUT TO THE EAST SATURDAY AFTERNOON...IT WILL
WARM AND DRY OUT RAPIDLY AS A THERMAL TROUGH DEVELOPS NEAR THE
COAST.

A WARM RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH SATURDAY INTO
MONDAY AS THE STORM TRACK SHIFTS WELL TO THE NORTH OF THE AREA.
500 MB HEIGHTS WILL UNSTEADILY RISE OVER THE AREA...PEAKING MONDAY
INTO TUESDAY. FLOW ALOFT WILL GRADUALLY BECOME MORE SOUTHERLY
DURING THIS INTERVAL AS ANOTHER TROUGH DEEPENS OFFSHORE. SOUTHERLY
FLOW USUALLY ALLOWS MONSOONAL MOISTURE TO FILTER NORTH INTO THE
AREA...BRINGING THE POSSIBILITY OF THUNDERSTORMS. HOWEVER...IN
THIS CASE...THE RIDGE WILL BLOCK THE MOISTURE FROM ADVANCING
BEYOND SOUTHERN CALIFORNIA...AT LEAST INITIALLY. THIS WILL BRING
CONTINUED DRY CONDITIONS AND HOT WEATHER TO THE INLAND AREAS.

THE THERMAL TROUGH ALONG THE COAST WILL MOVE OVER THE WEST SIDE
TUESDAY AND TO THE EAST SIDE WEDNESDAY. INLAND HIGH TEMPERATURES
WILL PEAK OVER THE WEST SIDE MONDAY AND TUESDAY AND OVER THE EAST
SIDE...INCLUDING THE MOUNT SHASTA AREA...TUESDAY AND WEDNESDAY.
HIGHS WILL BE 10-15 DEGREES ABOVE NORMAL.

HOWEVER...THE RIDGE TO THE SOUTH WILL WEAKEN AROUND THE MIDDLE OF
NEXT WEEK...AND AT LEAST SOME MONSOONAL MOISTURE WILL ADVECT INTO
THE AREA. THIS WILL BRING THE POSSIBILITY OF THUNDERSTORMS TO THE
AREA WEDNESDAY AFTERNOON AND EVENING...ALONG WITH SLIGHTLY COOLER
TEMPERATURES.

THE 17/00Z EC AND 17/12Z GFS SOLUTIONS ARE VERY DIFFERENT FROM
WEDNESDAY NIGHT ON. THE GFS SOLUTION MAINTAINS A DEEP TROUGH
OFFSHORE WITH SOUTH TO SOUTHWEST FLOW ALOFT OVER THE AREA WHILE
THE EC HAS A MUCH SHALLOWER TROUGH OFFSHORE WITH SOUTHWEST TO WEST
FLOW OVER THE AREA. THE GFS SUPPORTS CONTINUED COOLING...DOWN TO
NEAR NORMAL VALUES BY NEXT FRIDAY...WITH A WEAK FRONT MOVING
ONSHORE THURSDAY NIGHT INTO FRIDAY...BUT NO THUNDERSTORMS. THE EC
SUPPORTS DRY WEATHER WITH TEMPERATURES COOLING OFF TO NORMAL MORE
QUICKLY. THE 17/12Z EC SHOWS A TREND TO A STRONGER TROUGH
SOLUTION...SO WILL GO WITH THE GFS THINKING FOR NOW.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Gale Watch from Sunday afternoon through Monday morning for
  PZZ376.

BTL/JRS/FJB

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:55 PM PDTGale WarningMFR32 hr
Jun 18, 1:55 PM PDTSmall Craft AdvisoryMFR4 days

Nearby

Frost Advisories in Oregon, 2016Frost Advisories in California, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.